Bronchiolitis obliterans with organizing pneumonia after rituximab therapy for non-Hodgkin's lymphoma

Suzanne E. Biehn, David Kirk, M. Patricia Rivera, Antonio E. Martinez, Amir H. Khandani, Robert Z. Orlowski

Research output: Contribution to journalArticle

37 Citations (Scopus)

Abstract

Rituximab is a chimeric, anti-CD20 monoclonal antibody initially approved for relapsed, refractory indolent B-cell non-Hodgkin's lymphoma (NHL), and is being applied in an increasing variety of clinical scenarios. Most adverse events are due to an infusion-related symptom complex, and severe pulmonary complications are rare. We describe a case of an NHL patient who received rituximab and developed symptomatic, biopsy-proven multi-nodular bronchiolitis obliterans with organizing pneumonia (BOOP). This is the first reported case of BOOP associated with single-agent rituximab, and along with two other patients we describe, as well as two prior reports of BOOP in NHL patients receiving rituximab-based combinations, strengthens the possibility of a causal relationship. Moreover, these findings suggest that the incidence of BOOP following rituximab therapy may be higher than has been previously appreciated. Physicians utilizing rituximab should be aware of this association given the difficulty of differentiating between presentations of BOOP and neoplastic pulmonary processes.

Original languageEnglish (US)
Pages (from-to)234-237
Number of pages4
JournalHematological Oncology
Volume24
Issue number4
DOIs
StatePublished - Dec 1 2006

Fingerprint

Cryptogenic Organizing Pneumonia
Non-Hodgkin's Lymphoma
Therapeutics
Neoplastic Processes
Lung
B-Cell Lymphoma
Rituximab
Monoclonal Antibodies
Physicians
Biopsy
Incidence

All Science Journal Classification (ASJC) codes

  • Hematology
  • Oncology
  • Cancer Research

Cite this

Biehn, Suzanne E. ; Kirk, David ; Rivera, M. Patricia ; Martinez, Antonio E. ; Khandani, Amir H. ; Orlowski, Robert Z. / Bronchiolitis obliterans with organizing pneumonia after rituximab therapy for non-Hodgkin's lymphoma. In: Hematological Oncology. 2006 ; Vol. 24, No. 4. pp. 234-237.
@article{e956ba736f41415794416640b43b12e2,
title = "Bronchiolitis obliterans with organizing pneumonia after rituximab therapy for non-Hodgkin's lymphoma",
abstract = "Rituximab is a chimeric, anti-CD20 monoclonal antibody initially approved for relapsed, refractory indolent B-cell non-Hodgkin's lymphoma (NHL), and is being applied in an increasing variety of clinical scenarios. Most adverse events are due to an infusion-related symptom complex, and severe pulmonary complications are rare. We describe a case of an NHL patient who received rituximab and developed symptomatic, biopsy-proven multi-nodular bronchiolitis obliterans with organizing pneumonia (BOOP). This is the first reported case of BOOP associated with single-agent rituximab, and along with two other patients we describe, as well as two prior reports of BOOP in NHL patients receiving rituximab-based combinations, strengthens the possibility of a causal relationship. Moreover, these findings suggest that the incidence of BOOP following rituximab therapy may be higher than has been previously appreciated. Physicians utilizing rituximab should be aware of this association given the difficulty of differentiating between presentations of BOOP and neoplastic pulmonary processes.",
author = "Biehn, {Suzanne E.} and David Kirk and Rivera, {M. Patricia} and Martinez, {Antonio E.} and Khandani, {Amir H.} and Orlowski, {Robert Z.}",
year = "2006",
month = "12",
day = "1",
doi = "10.1002/hon.799",
language = "English (US)",
volume = "24",
pages = "234--237",
journal = "Hematological Oncology",
issn = "0278-0232",
publisher = "John Wiley and Sons Ltd",
number = "4",

}

Bronchiolitis obliterans with organizing pneumonia after rituximab therapy for non-Hodgkin's lymphoma. / Biehn, Suzanne E.; Kirk, David; Rivera, M. Patricia; Martinez, Antonio E.; Khandani, Amir H.; Orlowski, Robert Z.

In: Hematological Oncology, Vol. 24, No. 4, 01.12.2006, p. 234-237.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Bronchiolitis obliterans with organizing pneumonia after rituximab therapy for non-Hodgkin's lymphoma

AU - Biehn, Suzanne E.

AU - Kirk, David

AU - Rivera, M. Patricia

AU - Martinez, Antonio E.

AU - Khandani, Amir H.

AU - Orlowski, Robert Z.

PY - 2006/12/1

Y1 - 2006/12/1

N2 - Rituximab is a chimeric, anti-CD20 monoclonal antibody initially approved for relapsed, refractory indolent B-cell non-Hodgkin's lymphoma (NHL), and is being applied in an increasing variety of clinical scenarios. Most adverse events are due to an infusion-related symptom complex, and severe pulmonary complications are rare. We describe a case of an NHL patient who received rituximab and developed symptomatic, biopsy-proven multi-nodular bronchiolitis obliterans with organizing pneumonia (BOOP). This is the first reported case of BOOP associated with single-agent rituximab, and along with two other patients we describe, as well as two prior reports of BOOP in NHL patients receiving rituximab-based combinations, strengthens the possibility of a causal relationship. Moreover, these findings suggest that the incidence of BOOP following rituximab therapy may be higher than has been previously appreciated. Physicians utilizing rituximab should be aware of this association given the difficulty of differentiating between presentations of BOOP and neoplastic pulmonary processes.

AB - Rituximab is a chimeric, anti-CD20 monoclonal antibody initially approved for relapsed, refractory indolent B-cell non-Hodgkin's lymphoma (NHL), and is being applied in an increasing variety of clinical scenarios. Most adverse events are due to an infusion-related symptom complex, and severe pulmonary complications are rare. We describe a case of an NHL patient who received rituximab and developed symptomatic, biopsy-proven multi-nodular bronchiolitis obliterans with organizing pneumonia (BOOP). This is the first reported case of BOOP associated with single-agent rituximab, and along with two other patients we describe, as well as two prior reports of BOOP in NHL patients receiving rituximab-based combinations, strengthens the possibility of a causal relationship. Moreover, these findings suggest that the incidence of BOOP following rituximab therapy may be higher than has been previously appreciated. Physicians utilizing rituximab should be aware of this association given the difficulty of differentiating between presentations of BOOP and neoplastic pulmonary processes.

UR - http://www.scopus.com/inward/record.url?scp=33845927593&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33845927593&partnerID=8YFLogxK

U2 - 10.1002/hon.799

DO - 10.1002/hon.799

M3 - Article

C2 - 16948177

AN - SCOPUS:33845927593

VL - 24

SP - 234

EP - 237

JO - Hematological Oncology

JF - Hematological Oncology

SN - 0278-0232

IS - 4

ER -